Alabama, 2015Damaging Winds in Alabama, July 21, 2015
July 21, 2015 · NWS BMX · 2 events in 2 counties and zones
A weak surface trough was located was located across north Alabama. A few severe storm developed during the heating of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface trough was located was located across north Alabama. A few severe storm developed during the heating of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 5:21 PM CST, 46 minutes earlier.
Area forecast discussion, Jul 21, 5:21 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT TUE JUL 21 2015
.UPDATE...
FOR 00Z AVIATION.
&&
.DISCUSSION...
IN CASE YOU MISSED IT...SUMMER IS STILL HERE AND IT'S HOT. THE
NORMAL AFTERNOON CONVECTION HAS STARTED WITH THE MAIN FOCUS BEING
ALONG TWO SEPARATE OUTFLOWS NOTICED THIS MORNING. A THREAT AREA
HAS DEVELOPED NORTH OF THE AREA AND WILL SLIDE INTO THE NORTHEAST
LATER THIS AFTERNOON AND EARLY EVENING. WITH THE OVERALL FLOW
EXPECT THING TO CONSOLIDATE TO MORE OF NORTH SOUTH ORIENTATION AND
MOVEMENT AFTER 00Z. TRYING TO PINPOINT ANYTHING MORE THAT
SCATTERED AT THIS POINT IS QUITE DIFFICULT BUT WENT SOME NEAR 50
PERCENT RIGHT ALONG THE I-65 CORRIDOR.
FOR TOMORROW...WE WILL LIKELY SEE MORE OVERALL COVERAGE. WOULD
EXPECT THE HIGHEST POPS IN THE NORTH...CLOSER TO THE OVERALL
SYSTEM. WITH THAT SAID THE HIGHER TEMPERATURES AND TEMPERATURE
GRADIENT ACROSS THE SOUTH COULD SPARK MORE SCATTERED ACTIVITY
ACROSS THE SOUTH LATE IN THE AFTERNOON.
FOR THURSDAY...OVERALL COVERAGE WILL BE QUITE HIGH BUT THE
ACTIVITY WILL BE SCATTERED...SO WITH CONFIDENCE TIMES COVERAGE
CAN ONLY MUSTER 50 PERCENT. ON FRIDAY...LOOKS LIKE THE BEST
COVERAGE WILL BE ACROSS THE SOUTH AND WEST AS DRIER AIR FILTERS
INTO THE NORTHEAST. BY THE WEEKEND WE RETURN TO THE MORE TYPICAL
SUMMERTIME PATTERN WITH AFTERNOON ISOLATED TO SCATTERED SHOWERS
AND STORMS WITH HIGHS IN THE LOW TO MID 90S. WILL NEED TO MONITOR
HEAT INDICES...BUT RIGHT NOW LOOKS TO REMAIN BELOW CRITERIA.
16
&&
.AVIATION...
00Z TAF DISCUSSION.
SHOWERS AND STORMS WILL CONTINUE ACROSS SOME PARTS OF THE AREA
INTO THE EARLY EVENING...BUT MOST OF THIS ACTIVITY APPEARS TO BE
AVOIDING THE TAF SITES. VCSH OR VCTS COULD BE COME NECESSARY
THROUGH 03Z WITH ANY ADDITIONAL DEVELOPMENT. EXPECTING A QUIET
OVERNIGHT...BUT ADDED VCTS FOR WEDNESDAY AFTERNOON AT ALL SITES
WITH FAIRLY HIGH RAIN CHANCES IN THE FORECAST.
87/GRANTHAM
&&
.FIRE WEATHER...
CONTINUED HOT AND HUMID TODAY WITH ISOLATED TO SCATTERED
THUNDERSTORMS. NO FIRE WEATHER ISSUES ARE ANTICIPATED. BETTER RAIN
CHANCES WEDNESDAY THROUGH THE REST OF THE WEEK WITH SLIGHTLY LOWER
TEMPERATURES.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR AUTAUGA-BARBOUR-
BULLOCK-DALLAS-ELMORE-GREENE-HALE-LOWNDES-MACON-MARENGO-
MONTGOMERY-PERRY-PIKE-RUSSELL-SUMTER.
HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIBB-BLOUNT-
CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-CLEBURNE-COOSA-ETOWAH-
FAYETTE-JEFFERSON-LAMAR-LEE-MARION-PICKENS-RANDOLPH-SHELBY-ST.
CLAIR-TALLADEGA-TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON.
&&
Hazardous weather outlook, Jul 21, 1:54 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT TUE JUL 21 2015
ALZ011>015-017>050-222300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
254 PM CDT TUE JUL 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS WILL
PRODUCE HEAT INDICES NEAR OR ABOVE 105 DEGREES ACROSS MUCH OF
CENTRAL ALABAMA THIS AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
CONTINUED HOT TEMPERATURES AND HIGH HUMIDITY LEVELS WILL ALLOW THE
HEAT INDICES TO REACH NEAR OR ABOVE 105 DEGREES ACROSS SOUTHERN
PORTIONS OF CENTRAL ALABAMA WEDNESDAY AFTERNOON AND INTO THE
EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 2:11 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT TUE JUL 21 2015
ALZ015-024-212100-
WALKER AL-JEFFERSON AL-
311 PM CDT TUE JUL 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND
NORTHEASTERN WALKER COUNTIES UNTIL 400 PM CDT...
AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BELOIT...OR NEAR CORDOVA...MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN BIRMINGHAM...GARDENDALE...FAIRFIELD...FULTONDALE...
SUMITON...CORDOVA...DORA...PLEASANT GROVE...TARRANT...MIDFIELD...
ADAMSVILLE...KIMBERLY...GRAYSVILLE...MORRIS...SYLVAN SPRINGS...
BROOKSIDE...MULGA...SIPSEY...MAYTOWN AND WEST JEFFERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3396 8711 3394 8710 3393 8709 3391 8708
3390 8710 3389 8709 3389 8701 3387 8700
3386 8696 3382 8695 3382 8692 3366 8670
3344 8689 3371 8727 3397 8714
TIME...MOT...LOC 2011Z 304DEG 20KT 3375 8714
32/DAVISSpecial weather statement, Jul 21, 2:42 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT TUE JUL 21 2015
ALZ013-015-023-024-212130-
WALKER AL-TUSCALOOSA AL-JEFFERSON AL-FAYETTE AL-
342 PM CDT TUE JUL 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON...WALKER...
NORTHEASTERN TUSCALOOSA AND EASTERN FAYETTE COUNTIES UNTIL 430 PM
CDT...
AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF CARBON
HILL TO NEAR BINION CREEK LANDING...AND MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN BIRMINGHAM...BESSEMER...HUEYTOWN...JASPER...FAIRFIELD...
SUMITON...CORDOVA...DORA...PLEASANT GROVE...MIDFIELD...ADAMSVILLE...
BRIGHTON...LIPSCOMB...GRAYSVILLE...LAKE VIEW...SYLVAN SPRINGS...
BROOKSIDE...BERRY...PARRISH AND MULGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3389 8709 3389 8701 3387 8700 3386 8696
3382 8695 3384 8690 3332 8689 3328 8693
3327 8697 3325 8698 3325 8702 3331 8757
3384 8766 3392 8709
TIME...MOT...LOC 2042Z 266DEG 28KT 3379 8753 3335 8753
32/DAVISSpecial weather statement, Jul 21, 3:41 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT TUE JUL 21 2015
ALZ024>026-212245-
JEFFERSON AL-ST. CLAIR AL-SHELBY AL-
441 PM CDT TUE JUL 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON...
NORTHEASTERN SHELBY AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 545 PM
CDT...
AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHWESTERN BIRMINGHAM...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIRMINGHAM...HOOVER...VESTAVIA HILLS...BESSEMER...HOMEWOOD...MOUNTAIN
BROOK...HUEYTOWN...PELL CITY...IRONDALE...LEEDS...MOODY...
FAIRFIELD...PLEASANT GROVE...TARRANT...MIDFIELD...ADAMSVILLE...
BRIGHTON...LIPSCOMB...RIVERSIDE AND VINCENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3360 8618 3359 8622 3356 8621 3355 8619
3354 8619 3352 8623 3350 8623 3349 8625
3349 8627 3351 8626 3351 8628 3346 8630
3341 8634 3339 8638 3338 8638 3339 8697
3356 8698 3360 8629
TIME...MOT...LOC 2141Z 273DEG 26KT 3349 8682
87/GRANTHAMSpecial weather statement, Jul 21, 4:13 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT TUE JUL 21 2015
ALZ014-015-212300-
WALKER AL-WINSTON AL-
513 PM CDT TUE JUL 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER AND
SOUTHEASTERN WINSTON COUNTIES UNTIL 600 PM CDT...
AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAMP MCDOWELL...OR 8 MILES SOUTHWEST OF ARLEY...MOVING EAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JASPER...LYNN...ARLEY...SIPSEY...NAUVOO...FALLS CITY...CAMP
MCDOWELL...CURRY...SMITH DAM...SMITH LAKE...ASHBANK...POPLAR
SPRINGS...RACCOON BRANCH...BLACK POND...BEAR BRANCH...CLEAR CREEK...
BATTLE BRANCH...CURTIS CROSSROADS...MAPLE BRANCH AND LITTLE DISMAL
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3406 8711 3399 8711 3399 8715 3397 8714
3396 8711 3392 8708 3389 8709 3389 8701
3387 8700 3386 8697 3384 8695 3380 8695
3380 8697 3379 8697 3379 8700 3397 8757
3412 8746
TIME...MOT...LOC 2212Z 290DEG 28KT 3402 8734
87/GRANTHAMSpecial weather statement, Jul 21, 5:23 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT TUE JUL 21 2015
ALZ028-036-037-220030-
TALLAPOOSA AL-COOSA AL-CLAY AL-
623 PM CDT TUE JUL 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR COOSA...TALLAPOOSA AND SOUTHERN
CLAY COUNTIES UNTIL 730 PM CDT...
AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
PARKDALE TO NEAR HIGGINS FERRY PARK...AND MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALEXANDER CITY...DADEVILLE...ASHLAND...GOODWATER...CAMP HILL...
ROCKFORD...KELLYTON...STEWARTVILLE...EQUALITY...WEOGUFKA...JACKSONS'
GAP...NEW SITE...GOLDVILLE...EASTERN LAKE MARTIN...MITCHELL LAKE...
MORIAH...HILLABEE CREEK...NORTHERN LAKE MARTIN...WIND CREEK STATE
PARK AND BRADFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3261 8585 3262 8589 3268 8591 3275 8588
3275 8595 3277 8597 3275 8597 3275 8626
3282 8646 3286 8645 3289 8649 3290 8649
3311 8623 3310 8618 3316 8617 3327 8603
3323 8565 3311 8565 3311 8559 3292 8559
TIME...MOT...LOC 2323Z 285DEG 23KT 3320 8599 3283 8641
87/GRANTHAMLocal storm report, Jul 21, 5:31 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT TUE JUL 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 3 NE WINFIELD 33.97N 87.75W
07/21/2015 MARION AL EMERGENCY MNGR
ONE TREE DOWN ON A HOUSE ALONG COUNTY 38. WINDS ESTIMATED
40-50 MPH.
&&
DAVISThunderstorm Wind, Clay
- When
- July 21, 6:07 PM CST to 6:09 PM CST
- Where
- Clay County, 2.61 mi SSE of Delta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.393, -85.691
Several trees uprooted on Foster Road and Center Hill Road.
Thunderstorm Wind, Tallapoosa
- When
- July 21, 6:10 PM CST to 6:12 PM CST
- Where
- Tallapoosa County, 2.15 mi NNE of Our Town
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.860, -85.940
Several trees uprooted in Wind Creek State Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, July 21, 2015$300,000 · 8 events
- Damaging Winds and Lightning Strike in Florida, July 21 to 25, 2015$41,000 · 55 kt wind · 26 events
- Damaging Winds in Georgia, July 21 to 23, 2015$86,000 · 60 kt wind · 8 events
- Damaging Winds in New York, July 21, 2015$80,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, July 21, 2015$50,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Florida, July 21, 20153 injured · $10,000 · 50 kt wind · 7 events
- Tornado and Damaging Wind in Colorado, July 21, 2015EF1 · 2 events
- Damaging Winds in North Carolina, July 21, 2015$19,000 · 50 kt wind · 8 events
- Lightning Strike in New Jersey, July 21, 20152 injured · 1 event
- Damaging Wind in Connecticut, July 21, 20152 injured · 50 kt wind · 1 event
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2015$3,000 · 50 kt wind · 15 events
- Damaging Winds in South Carolina, July 21, 201561 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597036, 597037.